- Poster presentation
- Open Access
Suicidal intoxication by the black stone in Tunisia
Critical Care volume 12, Article number: P358 (2008)
Paraphenylenediamine (PPD) is frequently used by women in certain countries such as Tunisia, Morocco, India, Pakistan and Sudan to dye their hair black. Knowledge of its systemic toxicity led to use for a purpose of autolysis, but global studies including a medico-legal and toxicological investigation remain very rare. In Tunisia the sporadic cases of suicide by the ingestion of this substance were recorded in the regions of the south and the center.
A retrospective study concerning a series of 10 cases of voluntary acute intoxications with PPD brought together in the Laboratory of Toxicology of CHU Farhat Hached Sousse. The samples of blood, urine and gastric contents were realized during the clinical examination and autopsy in the hospitals of Sfax, Sousse and Kairouan. The characterization of PPD in the aqueous biological circles was able to be made after the clarification of a separation technique.
The sex ratio (male/female) was equal to 0.25. The average age was 28 years. Seven subjects were single and three were married. The socioeconomic level was low in all of the cases. Death was noted in 9/10 cases. The most common clinical evidence was cervicofacial oedema (nine cases), diffuse myalgia (three cases), and blackish urine (six cases). The analysis toxicology brought conclusive evidence of the ingestion of PPD by revealing the level of the gastric contents and the urine in almost all of the cases (10 cases).
The study shows that intoxication by the black stone is relatively rare but there is a potentially burning absence of a fast and effective medical intervention. The prognosis for survival involves the initial phase characterized by cervicofacial oedema requiring a tracheotomy of rescue for lack of intubation, often difficult. It is this logic that makes the role for the Laboratory of Toxicology bringing, in the shortest time period, proof of an acute intoxication, for which the diagnosis is not to be underestimated.
Zeggwagh AA, Aboukal R, Madani R, et al.: Myocardite toxique due à la paraphénylène diamine, à propos de deux cas. Rea Urg 1996, 5: 699-703.
Brasch J: 'New' contact allergens. Curr Opin Allergy Clin Immunol 2007, 7: 409-412.
About this article
Cite this article
El Amri, I., Garrab, K., Youssef, Y. et al. Suicidal intoxication by the black stone in Tunisia. Crit Care 12, P358 (2008). https://doi.org/10.1186/cc6579
- Short Time Period
- Conclusive Evidence
- Sporadic Case
- Separation Technique
- Systemic Toxicity